new medications

Discussion in 'General Parenting' started by prayerful, Oct 24, 2007.

  1. prayerful

    prayerful New Member

    I am new to this giving medication stuff and after my son left the psychiatrist today she prescribed him Zoloft for depression she said that he is depressed because he is isolated by his teachers becasue of his adhd so now he will be going to couseling which is no promblem.

    Question this zoloft is it harmful?i am reading up on it and so far i feel ok , but in order for me to fill this prescrition i have to feel good inside my soul don't want to do anthing to harm my son just help him if needed fine .

    she also made an appointment for him to see a behavior cousenlor and and psy evaluation . for a second opinion ! i don't know new to this i am confused so if there is any one that can help with advice!?
  2. smallworld

    smallworld Moderator

    What can I say? My son's first diagnosis was ADHD and anxiety. He was prescribed Zoloft at age 12 and had a prolonged intense manic reaction after taking 25 mg for 3 weeks. I'm NOT saying this will happen to your son; I am saying that it does happen to some kids. The best thing you can do is be as certain as you can of the diagnosis before giving your son Zoloft. SSRI antidepressants tend to make kids with bipolar disorder a lot worse.

    Is the prescribing doctor a child psychiatrist? How long has she spent getting to know your son and reviewing his medical history as well as family background (many conditions are hereditary)? What behaviors are you seeing that lead the psychiatrist to conclude that your son is depressed? How is he doing on the Metadate? Is it making him better or worse?

    Sorry I can't be more encouraging, but I'm gun-shy after our experience with Zoloft.
  3. Hound dog

    Hound dog Nana's are Beautiful

    I know Zoloft has worked well for many. My son also wasn't one of them. After 2 doses he became violent and aggressive. (total opposite of his personality)

    I refused to give him medications after that. He just took his seizure medications.

    personally, I'd hate to add a new medication til everyone is certain, a little more at least than it sounds now, of the diagnosis.

    The important thing is, do YOU think difficult child is depressed enough to need the medication at this time?

    I know it can be really confusing at first. A good thing to do before seeing any doctor is to jot down all of your questions. Even ones that might sound silly. Make sure doctor answers them. That's how we learn.

  4. goldenguru

    goldenguru New Member

    Personally I would try the therapy route before I put an 11 year old on antidepressants. I would try a host of things before I would put a child on antidepressants.

    There are many studies that show that putting a child on certain AD's can actually intensify depressive symptoms.

    It is important to remember that psychiatrists prescribe pills. That's what they do. And in certain circumstances pill are a necessity- I'm not the pill Nazi.

    However if it were me I would try a psychologist. Try some talk therapy and some other non medicinal approaches first. And then, reassess where you are.

    in my humble opinion.
  5. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I can't speak specifically to the zoloft, but I can tell you that my difficult child was diagnosis'd with depression when he was 8. Kids with adhd are more likely to have comorbid issues. My difficult child was diagnosis'd with depression, started on remeron, and began weekly therapy. Within 14 days I began to see an "eveness" about him. Around the 30 day mark his teachers commented on the improvement.

    Noone can predict how your child will do on a given medication. They all react so differently. His psychiatrist recommended the remeron because it did have fewer side effects and also had the effect of helping difficult child sleep which was a help to his overall mood.

    I think the previous posters have asked a lot of good questions that must be considered. How long has the doctor known your difficult child, how long have the symptoms been around, any side effects noticed from the add medications, is he in weekly/monthly therapy?

  6. Marguerite

    Marguerite Active Member

    difficult child 3 went manic on Zoloft, difficult child 1 does brilliantly on it. He's been on it now for 8 years, on varying dosages. It made a big difference to his suicidal depression.

    You may be fine, you may not be. Most people do OK with it. If there is going to be a problem it will generally happen early on. Watch for signs that depression is made worse and not better, also. Keep tabs on his mood. You don't want the medication making it worse instead of better.

  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I took 50 mgs. (a puny dose for an adult) of Zoloft and ended up in the hospital two weeks later. It gave me akethesia, a horrible side affect where you feel as if you're jumping out of your skin. You can't sit, you can't concentrate, you can't function.
    Since my own son was misdiagnosed twice, once with ADHD/ODD, I'd wait until I had a neuropsychologist exam so you can have as accurate a picture as possible before starting medications. I'm sorry I rushed to put my son on medications--he is four years medication free now and much better off the medications. As much as medications can be lifesavers (the right medications saved my life) they can make you worse too, if you are misdiagnosed or the medication just doesn't jive with your system.
    Get him a neuropsychologist exam, which is very intensive. You will have a much better idea of if you needs medications then, and, if not, how to help him. I wish I could go back in time and not just jump on the medications bandwagon. He could have something else besides ADHD--it is hard to accurately diagnosis. children. Good luck!
  8. SearchingForRainbows

    SearchingForRainbows Active Member

    I think the others have already given you good advice. I can't think of anything else to add. I understand what a difficult decision it is when you have to decide whether or not to medicate your child.

    I hope you reach a decision that you're comfortable with and benefits your difficult child. Sending cyber hugs...WFEN
  9. ShakinThingzUp

    ShakinThingzUp New Member

    My daughter (Reactive Attachment Disorder (RAD)) was on Zoloft for a period of about 2 years. We kept her dose low. (After sexual abuse, severe neglect, moving in with Dad for the first time, etc. she had a lot of depression/anxiety).

    Coupled with a lot of counseling, it helped her A LOT. She had nightmares, it helped her sleep. She couldn't concentrate for bad thoughts, it helped her relax.

    As soon as I thought she could handle her issues without the medications, we took her off. But it sure helped her get through the roughest times of healing.

    God Bless!
  10. prayerful

    prayerful New Member

    Well he has been on meadate for a couple months no changes yet and i have decided until he goes to get evauated that i am not giving it to him unless this second doctor finds reasons after the evaulation is done . the meadate is only causing him to have stomach aches he hasn't been showing any sign of change in behavior since he started taking it .